Background: The widespread use of immunotherapy drugs in the oncological field has
led to the spread of new toxicities compared to the more common chemotherapy treatments. This is
because immunotherapy with anti-CTLA-4 (Cytotoxic T Lymphocytes-Associated Antigen 4), anti-
PD-1 and anti-PD-L1 monoclonal antibodies has become the standard-of-care in a growing number
of indications. Any organ or tissue can be involved, but more commonly, side effects are reported
regarding skin, colon, endocrine glands, liver, lung and kidney. Other less frequent, but more serious,
adverse events are neurological and myocarditis.
Methods: We performed an electronic search on PUBMED of the literature concerning immunotherapy-
related toxicities and their management in oncological patients from 2007 to 2020,
with particular attention to the most recent publications.
Aim: To summarize the different types of immunotherapy-related toxicities, together with their incidence
and diagnosis, and to simplify their management, especially in the emergency setting.
Conclusion: Usually, for grade I toxicities, it is not recommended to stop immunotherapy; for
most of grade II toxicities, immunotherapy should be postponed to when toxicity will have regressed
to grade I, considering the possibility of corticosteroid treatment for most toxicities. The
majority of grade III and IV require administration of high-dose corticosteroid intravenous therapy
and suspension of immunotherapy.
Mortality related to immune checkpoint inhibitors’ toxicity, occurring at a rate of 0.3-1.3%, is well
below fatality rates due to other oncologic interventions and should not discourage the promising
results so far reached by immunotherapy.